EconPapers    
Economics at your fingertips  
 

Dynamics between the budget deficit and the government debt in the United States: a nonlinear analysis

Ahmed Haydory Akbar ()
Additional contact information
Ahmed Haydory Akbar: Missouri State University, Department of Economics, 901 S National Avenue, Springfield, 65897, MO, USA

Studies in Nonlinear Dynamics & Econometrics, 2020, vol. 25, issue 3, 93-109

Abstract: This paper empirically investigates the dynamics between budget deficit and government debt in the U.S. using two different measures of the budget deficit: the current budget deficit and cyclically-adjusted budget deficit. A threshold Vector autoregression (VAR) model is estimated to explore the dynamics in different regimes using quarterly data from 1947:Q1 to 2017:Q3. The specification test rejects a linear VAR model against the threshold VAR. When we use the current budget deficit, regime 1 resemble governments prioritize minimizing budget deficit and debt, whereas, regime 2 resemble otherwise. When we use the cyclically adjusted budget deficit, regime 1 resemble economic expansions, whereas, regime 2 resemble recessions. The impulse responses show evidence of asymmetry and counter-cyclicality. The impulse responses also indicate that an increase in the debt dictate the government’s response towards minimizing the budget deficit and tend to prioritize budget deficit less when the economy expands.

Keywords: budget deficit; government debt; impulse responses; output gap; threshold VAR; E31; E32; E37; E61; E63 (search for similar items in EconPapers)
Date: 2020
References: Add references at CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://doi.org/10.1515/snde-2018-0087 (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bpj:sndecm:v:25:y:2020:i:3:p:93-109:n:5

Ordering information: This journal article can be ordered from
https://www.degruyter.com/view/j/snde

DOI: 10.1515/snde-2018-0087

Access Statistics for this article

Studies in Nonlinear Dynamics & Econometrics is currently edited by Bruce Mizrach

More articles in Studies in Nonlinear Dynamics & Econometrics from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2021-08-02
Handle: RePEc:bpj:sndecm:v:25:y:2020:i:3:p:93-109:n:5